North Carolina, 2011

Damaging Winds in North Carolina, June 24, 2011

June 24, 2011 · NWS RAH · 3 events in 3 counties and zones

Strong surface heating in advance of an approaching cold front resulted in moderate to strong destabilization across North Carolina. Scattered strong to severe thunderstorms developed cross the northeast Coastal Plain of North Carolina, where sporadic wind damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong surface heating in advance of an approaching cold front resulted in moderate to strong destabilization across North Carolina. Scattered strong to severe thunderstorms developed cross the northeast Coastal Plain of North Carolina, where sporadic wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 24, 2:08 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 24, 2:08 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EDT FRI JUN 24 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON...
THEN MOVE THROUGH THE AREA TONIGHT. IN THE WAKE OF THE FRONT...
EXPECT MOSTLY SUNNY SKIES WITH NEAR NORMAL TEMPERATURES THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 200 PM FRIDAY...

17Z SFC ANALYSIS SHOWED OCCLUDED 1000 MB LOW PRESSURE CENTERED IN
SOUTHEAST ONTARIO...WITH A TROUGH AXIS EXTENDING SOUTH THROUGH THE
MID-ATLANTIC INTO THE CAROLINAS. A COLD FRONT ASSOC/W THE OCCLUDED
LOW PRESSURE SYSTEM EXTENDED FROM CENTRAL/SOUTHWEST VA WSW THROUGH
SOUTHERN TN...AND WAS MOVING SLOWLY EAST/SE TOWARD CENTRAL NC.
ALOFT...LATEST WV IMAGERY AND RUC DATA SHOWED AN H5 LOW CENTERED IN
SOUTHEAST ONTARIO...WITH CYCLONIC FLOW ALOFT EXTENDING SOUTH THROUGH
THE OH/TN VALLEYS AND SOUTHERN APPALACHIANS. A POTENT H5 SHORTWAVE
WAS NOTED OVER SOUTHERN OHIO AT 17Z.

CONVECTION THROUGH TONIGHT:
THE POTENT H5 SHORTWAVE CURRENTLY OVER SOUTHERN OH WILL TRACK ESE
ACROSS THE CENTRAL/NORTHERN VIRGINIAS OR IN VICINITY OF THE MASON
DIXON LINE BETWEEN 18Z THIS AFTERNOON AND 00Z THIS EVENING. IN
RESPONSE TO DPVA AND HEIGHT FALLS ASSOC/W THIS FEATURE...A LOW LEVEL
(SFC-H85) TROUGH IS EXPECTED TO STRENGTHEN OVER THE MID-ATLANTIC AND
CAROLINAS LATER THIS AFTERNOON. ALTHOUGH THE BEST UPPER LEVEL
FORCING ASSOC/W THE H5 SHORTWAVE WILL BE IN NORTHERN VA...GIVEN
CYCLONIC FLOW ALOFT AND CONTINUED (ALBEIT WEAK) H5 HEIGHT FALLS...
EXPECT AT LEAST MARGINAL SYNOPTIC FORCING ACROSS THE AREA IN
ADDITION TO THE AFOREMENTIONED LOW LEVEL CONVERGENCE. SPC
MESOANALYSIS SHOWED 1000-2000 J/KG OF MLCAPE AS OF 17Z. A DRIER
AIRMASS ADVECTING INTO THE AREA FROM THE WEST/NW WILL HAVE A
SIGNIFICANT STABILIZING EFFECT ON THE ATMOSPHERE IN VICINITY OF THE
TRIAD THIS AFTERNOON...WITH FCST SOUNDINGS SHOWING MLCAPE VALUES
DECREASING RAPIDLY AFTER 18Z. SFC DEWPOINTS AT INT/GSO HAVE ALREADY
FALLEN INTO THE 60-63F RANGE AS OF 17Z. OUTSIDE OF THE TRIAD...
EXPECT THAT DEWPOINTS IN THE UPPER 60S/70F...MAX TEMPERATURES IN THE
LOWER 90S AND MODESTLY STEEP MID-LEVEL LAPSE RATES (~6C/KM) WILL
CONTRIBUTE TO A MODERATELY UNSTABLE AIRMASS DURING PEAK HEATING WITH
MLCAPE VALUES OF 2000-3000 J/KG IN THE SANDHILLS AND SE COASTAL
PLAIN AND 1500-2500 J/KG IN VICINITY OF THE TRIANGLE. WITH THE ABOVE
IN MIND...ANTICIPATE ISOLD CONVECTION TO DEVELOP BETWEEN THE WESTERN
PIEDMONT AND TRIANGLE BY MID AFTERNOON IN ASSOC/W STRENGTHENING LOW
LEVEL CONVERGENCE AND BROAD SYNOPTIC FORCING...WITH A POTENTIAL FOR
ISOLD CONVECTION TO EVOLVE INTO A SSW-NNE LINE (OR BROKEN LINE) THAT
PROGRESSES EAST THROUGH THE COASTAL PLAIN LATE THIS AFTERNOON/EARLY
THIS EVENING. THE PRIMARY UNCERTAINTY WITH THE FORECAST WILL BE
CONVECTIVE COVERAGE. AT THIS TIME WILL SHOW 20% POPS OUTSIDE OF THE
NW PIEDMONT UP TO THE TRIANGLE...WITH 30% IN THE COASTAL PLAIN AND
PORTIONS OF THE SANDHILLS. AFTER 00-03Z ANY CONVECTION SHOULD SHIFT
EAST/SE AWAY FROM CENTRAL NC AS A DRIER/STABLE AIRMASS ASSOC/W THE
AFOREMENTIONED COLD FRONT PROGRESSES THROUGH THE AREA...AND WILL
REMOVE PRECIP CHANCES BY 03Z.

SEVERE THREAT THROUGH TONIGHT:
SPC MAINTAINS THE SLIGHT RISK EAST OF HIGHWAY 1 TODAY. FORCING/
INSTABILITY AS DISCUSSED ABOVE ARE FAVORABLE FOR THE DEVELOPMENT OF
DEEP CONVECTION SOUTH AND EAST OF THE TRIAD THIS AFTERNOON.
MID-LEVEL WINDS THIS AFTERNOON WILL BE A GOOD 10-15 KNOTS WEAKER
THAN YESTERDAY...PEAKING AT ~35 KNOTS. AS A RESULT...EFFECTIVE BULK
SHEAR VALUES TODAY WILL NOT EXCEED 25-30 KT...AND MAY BE AS LOW AS
20-25 KT...SUGGESTING MULTICELL ORGANIZATION AT BEST. EVEN IF
EFFECTIVE SHEAR VALUES ARE MARGINAL...DUE TO STRONG INSOLATION...
EXPECT STEEP LOW-LEVEL LAPSE RATES AND INVERTED-V THERMODYNAMIC
PROFILES TO RESULT IN HIGH DCAPE VALUES AND AN ASSOCIATED POTENTIAL
FOR STRONG COLD POOLS. WITH THE ABOVE IN MIND...EXPECT THE SEVERE
THREAT TO GENERALLY BE CONFINED TO LOCATIONS EAST OF HIGHWAY 1
BETWEEN 200 PM THIS AFTERNOON AND 900 PM THIS EVENING...WITH THE
RELATIVE BEST CHANCE IN THE SANDHILLS AND SE COASTAL PLAIN. THE
PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS.

SATURDAY:
EXPECT SYNOPTIC SUBSIDENCE ON SAT IN ASSOC/W MODEST H5 HEIGHT RISES.
FCST SOUNDINGS SHOW A RELATIVELY STRONG MID-LEVEL SUBSIDENCE
INVERSION ACROSS THE ENTIRE AREA. THIS...ALONG WITH A RELATIVELY DRY
AIRMASS (DEWPOINTS/UPPER 50S) IN PLACE WILL RESULT IN A STABLE
ATMOSPHERE OVER CENTRAL NC. AS A RESULT...WILL FCST SUNNY SKIES WITH
NO CHANCE FOR PRECIPITATION. USING THE DRY-ADIABATIC METHOD AND
MIXING UP TO 800 MB...EXPECT HIGHS TO RANGE FROM THE UPPER 80S N/NW
PIEDMONT TO THE LOWER 90S ELSEWHERE. -VINCENT

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 245 PM FRIDAY....

THE SHORT TERM PERIOD WILL START OUT WITH A WEAK FRONTAL BOUNDARY
PROGGED TO BE STALLED NEAR THE NC/SC BORDER...AND WEAK SURFACE
TROUGHING OVER THE COASTAL PLAIN. THIS WILL RESULT IN DEEP WESTERLY
TO NORTHWESTERLY FLOW OVER THE FORECAST AREA...WHICH WILL ACT TO DRY
OUT THE ATMOSPHERIC COLUMN. IN FACT...PWAT VALUES ARE PROGGED TO
DECREASE TO NEAR OR EVEN SLIGHTLY BELOW 1 INCH BY SATURDAY...WITH
ONLY A MODEST RECOVERY EXPECTED ON SUNDAY AS THE AREA SEES SOME
RETURN FLOW. THEREFORE SATURDAY IS EXPECTED TO BE A MOSTLY DRY
DAY...BUT CANNOT COMPLETELY RULE OUT AN ISOLATED STORM OR TWO DURING
PEAK HEATING...ESPECIALLY ACROSS THE EAST IN THE VICINITY OF THE
AFOREMENTIONED WEAK SURFACE TROUGH. PRECIP CHANCES WILL ONLY
INCREASE SLIGHTLY ON SUNDAY DUE TO THE INCREASED MOISTURE. WILL
MAINTAIN THE CURRENT FORECAST OF ISOLATED AFTERNOON/EVENING
CONVECTION ACROSS THE REGION...ESPECIALLY ACROSS THE SOUTH AND EAST
DUE TO THE POSITION OF THE PERSISTENT WEAK SURFACE TROUGH. HIGH
TEMPS ARE EXPECTED TO BE SLIGHTLY ABOVE NORMAL ON SUNDAY...GENERALLY
IN THE LOW TO MID 90S...WITH OVERNIGHT LOWS NEAR NORMAL...MOSTLY IN
THE MID/UPPER 60S TO LOWER 70S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...

BY THE BEGINNING OF NEXT WEEK...A MID LEVEL RIDGE CENTERED NEAR
TEXAS WILL BUILD ACROSS THE SOUTHEAST US...WITH CENTRAL NC REMAINING
ON THE EASTERN PERIPHERY OF THE RIDGE. AT THE SURFACE...SOUTHERLY
FLOW WILL RETURN TO THE AREA RESULTING IN AN INCREASE IN MOISTURE
ACROSS FORECAST AREA. THE AFOREMENTIONED RIDGE IS THEN PROGGED TO
RETROGRADE BY THE MIDDLE OF THE WEEK AS A MID LEVEL TROUGH HELPS
DRAG A WEAK FRONTAL BOUNDARY TOWARDS THE REGION ON WEDNESDAY.
THEREFORE...SCATTERED DIURNAL CONVECTION WILL BE POSSIBLE EACH
AFTERNOON/EARLY EVENING. HOWEVER...TRYING TO PINPOINT THE BEST DAY
FOR PRECIP REMAINS A CHALLENGE AS IT WILL LIKELY BE DEPENDENT ON
UPPER LEVEL DISTURBANCES RIDING THE PERIPHERY OF THE RIDGE IN
NORTHWEST FLOW ALOFT. HOWEVER...WILL SHOW SLIGHTLY HIGHER CHANCES BY
THE MIDDLE OF THE WEEK DUE TO THE APPROACH OF THE AFOREMENTIONED MID
LEVEL TROUGH AND ASSOCIATED SURFACE FRONT (ALTHOUGH WILL NOT GO MUCH
HIGHER DUE TO THIS BEING THE DAY 6/7 TIME FRAME). THEN...WILL SHOW
SLIGHTLY LOWER PRECIP CHANCES BY THE END OF THE WEEK AS THE TROUGH
AXIS IS PROGGED TO PASS TO OUR EAST. TEMPS ARE EXPECTED TO REMAIN
NEAR TO SLIGHTLY ABOVE THE SEASONAL NORMS THROUGHOUT THE PERIOD.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM FRIDAY...

24-HR TAF PERIOD:
VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE TAF PERIOD. EXPECT
WEST OR WSW WINDS SUSTAINED AT 10-15 KT WITH GUSTS UP TO 20 KT
THROUGH THE AFTERNOON IN ASSOC/W RELATIVELY DEEP MIXING AND 20 KT
WESTERLY LOW LEVEL FLOW. ANTICIPATE ISOLD TO SCT SHOWERS AND
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ALONG AND AHEAD OF AN
APPROACHING COLD FRONT. THE BEST CHANCE FOR SUB-VFR CONDITIONS
ASSOC/W CONVECTION WILL BE AT THE RDU/FAY/RWI TERMINALS WHERE
INSTABILITY WILL BE GREATEST. AT THE INT/GSO TERMINALS...
INCREASINGLY DRIER AIR FILTERING INTO THE NW PIEDMONT THIS AFTERNOON
WILL LIMIT INSTABILITY AND LIKELY PRECLUDE THE POSSIBILITY OF
CONVECTION. ANY ISOLD/SCT THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO
MOVE EAST/SE OF CENTRAL NC TERMINALS BY 00-03Z THIS EVENING AS A
DRIER AND MORE STABLE AIRMASS ADVECTS INTO THE AREA. WINDS WILL VEER
TO THE N/NW AND DECREASE TO ~5 KT IN THE WAKE OF THE COLD FRONTAL
PASSAGE AFTER 00Z THIS EVENING. NORTHWEST WINDS SUSTAINED AT 7-13 KT
ARE EXPECTED BY MID/LATE SAT MORNING AT THE END OF THE TAF PERIOD.

LOOKING AHEAD:
VFR CONDITIONS ARE EXPECTED TO RULE THROUGH THE WEEKEND IN ASSOC/W A
RELATIVELY DRY AND STABLE AIRMASS. ISOLD TO SCT PRIMARILY AFTERNOON
AND EVENING SHOWERS/STORMS WILL BE POSSIBLE AGAIN MON-WED. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...VINCENT
Hazardous weather outlook, Jun 24, 7:51 AM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
851 AM EDT FRI JUN 24 2011

NCZ008>011-026>028-041>043-077-078-085-086-088-089-251300-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-
WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
851 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF HIGHWAY 1
OVER PORTIONS OF THE TRIANGLE...SANDHILLS AND COASTAL PLAIN THIS
AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT. ANY STORMS THAT
DEVELOP COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
WINDS. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 12
PM THIS AFTERNOON AND 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

NCZ007-021>025-038>040-073>076-083-084-251300-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-
CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
851 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
OF AN APPROACHING COLD FRONT THIS AFTERNOON. AN ISOLATED SEVERE
THUNDERSTORM CANNOT BE RULED OUT SOUTH AND EAST OF THE TRIAD...
HOWEVER...THE BEST CHANCE FOR SEVERE WEATHER IS EXPECTED TO REMAIN
EAST OF HIGHWAY 1.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Local storm report, Jun 24, 9:25 AM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1025 AM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     3 E LILESVILLE          34.97N  79.93W
06/18/2011                   ANSON              NC   EMERGENCY MNGR

            *** 1 FATAL *** TREE LIMB SNAPPED AND KILLED A 39 YEAR
            OLD WOMAN ON BLEWETT FALLS ROAD IN LILESVILLE. THE
            STRONG WINDS ASSOCIATED WITH THE STORM WERE OUT IN
            ADVANCE OF THE MAIN AREA OF HEAVY PRECIPTATION AND
            LIGHTNING.

&&

EVENT NUMBER RAH1100909

BLAES
Special weather statement, Jun 24, 2:07 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
307 PM EDT FRI JUN 24 2011

NCZ008>011-026>028-041>043-242015-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...RALEIGH...
SMITHFIELD...WILSON
307 PM EDT FRI JUN 24 2011

...ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF THE NORTHERN
PIEDMONT AND NORTHEAST COASTAL PLAIN THROUGH 415 PM THIS
AFTERNOON...

AT 300 PM EDT...ISOLATED THUNDERSTORMS WERE LOCATED IN NORTHERN
WAKE...FRANKLIN...NASH AND HALIFAX COUNTIES...MOVING EAST AT 30
MPH. BRIEF HEAVY RAINFALL...DANGEROUS CLOUD TO GROUND LIGHTNING
AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE IN ASSOCIATION WITH
THESE STORMS.

SOME LOCATIONS THAT WILL BE AFFECTED BY ISOLATED THUNDERSTORMS
THROUGH 415 PM INCLUDE...YOUNGSVILLE...CASTALIA...HALIFAX...AND
INTERSTATE 95 BETWEEN MILE MARKER 132 AND MILE MARKER 176.

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 58 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nash

When
June 24, 3:10 PM EST
Where
Nash County, 1.26 mi NNW of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.986, -77.981

Trees and power-lines were blown down near Taylor Store Road and NC Highway 58. |Some nearby homes reported structural damage, however no information was available.

Thunderstorm Wind, Vance

When
June 24, 9:26 PM EST to 9:33 PM EST
Where
Vance County, 2.14 mi N of Dabney to 2.62 mi ESE of Williamsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.381, -78.477

Trees and power-lines were blown down on Hicksboro and Nutbush roads.

Thunderstorm Wind, Halifax

When
June 24, 10:25 PM EST
Where
Halifax County, 1.38 mi N of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.490, -77.820

Trees were blown down at Cross Cut Subdivision on the eastern shore of Lake Gaston near the dam.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322766, 322768, 322769.